Alert archive / Minnesota / Red Flag Warnings in 2024

Red Flag Warning 4, NWS Grand Forks, ND

April 14, 20247 counties in Minnesota; 4 counties in North Dakota

NWS Grand Forks, ND issued this red flag warning at Apr 14, 2024, 3:12 AM CDT for 7 counties in Minnesota; 4 counties in North Dakota. It took effect at Apr 14, 2024, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2024, 3:12 AM CDT (08:12 UTC)
In effect from
Apr 14, 2024, 12:00 PM CDT
Expired
Apr 14, 2024, 7:13 PM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Kittson County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Grand Forks County, ND, Pembina County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 81 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.2 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2024-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2024-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2159 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WWUS83 KFGF 140812
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
312 AM CDT Sun Apr 14 2024

MNZ001-002-004-005-007-008-013>015-NDZ008-016-027-030-150100-
/O.NEW.KFGF.FW.W.0004.240414T1700Z-240415T0100Z/
West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Pembina-Eastern Walsh-Grand Forks-
Traill-
312 AM CDT Sun Apr 14 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RED RIVER
VALLEY IN NORTHEAST NORTH DAKOTA AND FAR NORTHWEST MINNESOTA...

The National Weather Service in Grand Forks has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 8 PM CDT this evening.

* AFFECTED AREA...In Minnesota, West Polk, Norman, Kittson, 
  Roseau, West Marshall, East Marshall, Pennington, Red Lake and 
  East Polk. In North Dakota, Pembina, Eastern Walsh, Grand 
  Forks and Traill.

* WINDS...Northwest 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
339 
WWUS83 KFGF 150013
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
713 PM CDT Sun Apr 14 2024

...RED FLAG WARNING HAS BEEN CANCELLED...


MNZ001-002-004-005-007-008-013>015-NDZ008-016-027-030-150115-
/O.CAN.KFGF.FW.W.0004.000000T0000Z-240415T0100Z/
West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Pembina-Eastern Walsh-Grand Forks-
Traill-
713 PM CDT Sun Apr 14 2024

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE 
HUMIDITY FOR FIRE WEATHER ZONES 001, 002, 004, 005, 007, 008, 008,
013, 014, 015, 016, 027, AND 030...

The National Weather Service in Grand Forks has cancelled the Red
Flag Warning. 

Surface winds has diminished to around 10 mph at 7 pm and they
will continua to diminish further early this evening. As 
temperatures cool after sunset, relative humidity values will 
rise. 


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at Apr 13, 11:43 PM CDT, 3 hours 29 minutes earlier. Its key messages:

  • There is a 50% chance for areas to see greater than an inch of moisture during the first half of the week, particularly locations in southeastern North Dakota into west central Minnesota.
Area forecast discussion, Apr 13, 11:43 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1143 PM CDT Sat Apr 13 2024

.KEY MESSAGES...

- There is a 50% chance for areas to see greater than an inch of
  moisture during the first half of the week, particularly
  locations in southeastern North Dakota into west central
  Minnesota.

&&

.UPDATE...
Issued at 946 PM CDT Sat Apr 13 2024

Showers continue to diminish across the region. Skies will
remain quiet tonight with high level clouds filtering in. No
weather impacts are anticipated overnight.

&&

.DISCUSSION...
Issued at 237 PM CDT Sat Apr 13 2024

A weak mid-level wave is proving to be enough to create elevated
showers atop a well mixed boundary layer this afternoon though these
showers are showing great difficulty in reaching the ground with 8-
10k ft of dry air below. Increasing moisture from 700-500mb and 850-
700mb fgen will continue to support these showers/virga through the
early afternoon as the main 500mb wave tracks swiftly east. Short
term ridging behind these showers along with cold air advection
aloft will clear out remaining cloud cover as overnight lows drop
into the low to mid 40s. Ample warming under mostly clear skies
tomorrow will favor another day of warm temps as we climb into the
60s and lower 70s. Fire weather is not a major concern as winds will
be only in mid teens gusting near 20mph in the afternoon remaining
NW while RH bottoms out in the low 20s. So while fuels are dry and
we are nearing thresholds of concern, critical fire weather
conditions are not expected.

Precipitation chances increase as soon as Sunday night. Warm air
advection and a low level jet will will provide enough lift for
showers and even some embedded elevated convection Sunday night into
Monday. Rainfall totals should remain on the lighter side, with
probabilities for over a tenth inch at 50%. There will be a lull in
rain late Monday into early Tuesday.

The main large scale upper level low propagates into the central
plains on Tuesday. Another upper level low propagating out of the
Canadian Rockies will interact with the southern low. An inverted
trough between the two lows will extend through the FA. The axis of
heaviest rain will hinge on the exact track of the low and
subsequent placement of this inverted trough. The low and inverted
trough will propagate east on Wednesday, which will allow rain to
wane from west to east through the afternoon. Rainfall totals may be
enhanced in the southern Red River Valley into west central
Minnesota due to embedded convection on Tuesday. Rainfall totals
will have a tight western gradient following the inverted trough,
which remains uncertain. Probabilities show a upwards of a 50%
chance for an inch or more of rainfall, favoring southeastern North
Dakota into west central Minnesota with this system Tuesday into
Wednesday. Probabilities fall closer to 30% in the Devils Lake
Basin.

By Thursday, the low will propagate over the Great Lakes. As it does
so, cold air advection will overtake the northern plains and upper
midwest. Depending on the orientation of the inverted trough
extending from the low pressure, snow showers may overspread parts
of the FA, particularly near the Canadian border. If a slower
scenario evolves, snow showers may linger into Friday. Currently,
there is a low (20%) chance of this. It will also be breezy, which
combined with below average temperatures in the 40s, will make for a
cool end to the work week with below freezing overnight lows
possible.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1137 PM CDT Sat Apr 13 2024

VFR conditions through Sunday. Wind shift to the northwest
moving into SE ND and NW MN overnight with winds all areas
northwest 5 to 15 kts on Sunday. Scattered mid clouds exit NW MN
overnight then mostly clear Sunday with increase in high clouds
later in the day and Sunday night.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Perroux
DISCUSSION...Rafferty/TT
AVIATION...Riddle
Hazardous weather outlook, Apr 13, 4:10 AM CDT, 23 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
410 AM CDT Sat Apr 13 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-140915-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
410 AM CDT Sat Apr 13 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Red Flag Warnings in Minnesota, 2024Red Flag Warnings in North Dakota, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.